Salicylates in acute overdose classically cause a respiratory alkalosis by stimulating the respiratory centres in the brain followed by a metabolic acidosis by uncoupling oxidative phosphorylation. The classic triad of mild toxicity is nausea, vomiting and tinnitus, in fact physicians would commonly dose salicylates until the patient complained of tinnitus. These patients now present more commonly in the exams than the emergency department.
PCo2 20 mmHg
HCO3 18 mmHg
Salicylates irreversible block the COX-1 pathway and modify the COX-2 pathway resulting in a decrease in inflammation (reduced prostaglandin synthesis) and platelet aggregation. It stimulates the respiratory centres causing hyperpnoea (one of the first signs of toxicity, although rarely seen in children), noted as a respiratory alkalosis on a gas sample. Its other effect is uncoupling of the oxidative phosphorylation which in simple terms means it halts the electron transport chain in the mitochondria. This results in in a build up of lactic acidosis and a resultant metabolic acidosis. This process can actually cause a fever (slightly ironic).
- Rapid absorption
- Highly protein bound (although in overdose this is saturated and free salicylate levels increase)
- Volume of distribution 0.1-0.3 L/kg
- Absorption can be delayed with enteric coated compounds but also erratic if large doses or consumed due to the formation of a bezoar.
- Hepatic metabolism with first order kinetics except in overdose it changes to zero order as the metabolic pathway becomes saturated.
- Renal excretion.
- Salicylate will move into the extravascular spaces in acidaemia (e.g. the CNS). This can be used to our advantage by alkalinising the urine. Alkalisation promotes the salicylate to its ionised state and therefore cannot be reabsorbed across the renal tubular epithelium
- If your patient require resuscitative measure for seizures, coma, hypotension or pulmonary oedema this is a time critical situation and indicates a high risk of mortality. Seek expert advice as soon as possible.
- Seizures: IV benzodiazepines.
- Check the patient is not in a dysrhythmia
- Can be managed with benzodiazepines (varying doses in the textbooks, easy method is 0.1mg/kg IV for lorazepam (max 4mg) / midazolam (max 10mg) / diazepam (max 10mg). Or…
- Lorazepam 0.1mg/kg max 4mg
- Diazepam 0.15mg/kg max 10mg
- Midazolam 0.2mg/kg max 10mg
- Declining GCS/Coma: Intubation will be required but preparation should be made to minimise any further acidosis. This is a critical intubation that could result in cardiac arrest due to worsening acidaemia, bolus with 1ml/kg of 8.4% sodium bicarbonate aliquots until a pH of >7.45 is achieved. If intubating for salicylate toxicity (not co-ingestants) this patient will require urgent haemodialysis.
- Hypotension: Secondary to insensible and gastrointestinal losses, crystalloid replacement is sufficient.
- Pulmonary oedema: Requires PEEP either via NIV or intubation.
- Clinical features: May take up to 6-12 hours to manifest but clinical deterioration can be rapid
- Gastrointestinal: Nausea and vomiting
- Central nervous system: Tinnitus, decreased hearing, vertigo, agitation, seizures, cerebral oedema and death
- Acid base disturbance: Respiratory alkalosis, elevated anion gap metabolic acidosis. If acidosis is present this is a late sign and indicates imminent demise without intervention.
- Dose related risk assessment with aspirin (acetylsalicylic acid):
- <150 mg/kg: Minimal symptoms
- 150 – 300 mg/kg: Mild to moderate intoxication. Salicylism with hyperpnoea (increased depth of breathing when required to meet metabolic demand of body tissues – not the same as hyperventilation), tinnitus and vomiting.
- >300 mg/kg: Severe intoxication. Metabolic acidosis, altered mental state and seizures
- >500 mg/kg: Potentially lethal
- Rare in children but they are at risk of developing chronic toxicity from teething gels containing choline salicylate.
- Oil of wintergreen can cause serious toxicity including death. 1ml of a typical solution equates to 1400mg of aspirin (5g of methyl salicylate is the equivalent of 7.5g of acetylsalicylate).
- Chronic salicylate intoxication:
- Common in the elderly
- Non-specific, delirium, confusion, dehydration, fever and unexplained metabolic acidosis
- Cerebral oedema and pulmonary oedema are more common than with acute toxicity.
- Needs to be part of your delirium screen.
- IV fluids for insensible and gastrointestinal losses.
- If intubated see FASTHUGSINBED for further supportive care.
- Screening: 12 lead ECG, BSL, Paracetamol level.
- Salicylate levels:
- Therapeutic range is 1.1 – 2.2 mmol/L (15-30 mg/dL, 150-300 mg/L)
- Levels correlate poorly with severity of toxicity but can be done every 2-4 hours to identify ongoing or delayed absorption from a bezoar or modified-release preparation.
- See below for high levels indicating the need for haemodialysis.
- Arterial blood gas: Monitor acid-base disturbance (initially a respiratory alkalosis followed by a raised/high anion gap metabolic acidosis). However, many bedside gas machines record a normal or low anion gap by mistaking salicylate ions for chloride ions.
- UEC: Monitor for hypoklaemia, especially prior to any urinary alkalisation
- 50g of activated charcoal maybe given to the alert and cooperative patient up to 8 hours following an overdose >150 mg/kg.
- If >300 mg/kg has been consumed do not give activated charcoal until the airway has been secured and a nasogastric is in situ.
- In either situation another dose of activated charcoal maybe given 4 hours later is salicylate levels continue to rise.
- In children the dose is 1g/kg. A neat trick is to mix the charcoal with ice cream and call it “Batman” ice cream. I’ve tried this myself and the charcoal is relatively tasteless, if it was not for the laxative effects it could be a regular addition to dinner parties.
- Any patient who is symptomatic require urinary alkalisation.
- Urinary alkalisation with sodium bicarbonate – the patient will need a catheter to allow monitoring of the urinary pH.
- Haemodialysis is very effective but rarely required. Indications include:
- Urinary alkalisation is not feasible
- Serum salicylate levels are rising to >4.4 mmol/L (>60 mg/dL, >600 mg/L) despite decontamination and urinary alkalisation.
- Severe toxicity (altered GCS, academia or renal failure)
- Very high serum levels:
- Acute = >7.2 mmol/L (>100 mg/dL, >1000mg/L)
- Chronic = >4.4 mmol/L (>60 mg/dL, >600mg/L)
- Elderly = >4.4 mmol/L (>60 mg/dL, >600mg/L)
- None available
- All children should be observed for at least 6 hours following ingestions to observe for salicylate toxicity.
- All symptomatic patients require admission for monitoring and enhanced elimination techniques. Therapy is ceased when salicylate levels fall to within normal range and the clinical features and acid-base abnormalities have resolved. If the patient is on haemodialysis they will need repeat levels to check there is no further absorption or redistribution once dialysis has ceased.
- Patients with significant toxicity will need ICU.
References and Additional Resources:
- Davis JE. Are one or two dangerous? Methyl salicylate exposure in toddlers. Journal of Emergency Medicine 2007; 32(1):63-69.
- Murray L et al. Toxicology Handbook 3rd Edition. Elsevier Australia 2015. ISBN 9780729542241
- O’Malley GF. Management of the salicylate poisoned patient. Emergency Medicine Clinical of North America 2007: 25(2): 333-336.
- Pearlman BL, Gambhir R. Salicylate intoxication: A clinical review. Postgraduate Medicine 2009; 121(4): 162-168.